Tear Duct Problems since RAI

So when I was at my oncologist's office last week I finally asked him about the problems I have been having with my eye since my large RAI treatment. I go to a thyroid support group and two woman in the group have had to have tear duct surgery as a result from RAI. When I asked my doctor about it he agreed that it was probably related to the RAI and I would need to see a doctor to have my tear duct "reopened". Has anyone had this happen? I don't think it's completely clogged, but I do believe it is at least partially clogged. Anyone have this happen?

Report post

15 replies. Join the discussion

I had delayed tearing issues start about 15 months after my RAI. I went to a specialist who said it was not severe enough for surgery (DCR), so he tried opening the narrowed tear duct with needles. My tearing has significantly reduced after having that procedure and it can be repeated in the future if need be. Definitely go see an eye doctor who specializes in this and see what your options are.

Report post

I had surgery on my tear duct (performed at the same time they fixed my septum, as I was having breathing issues). Went around for a week or two with the little tube protruding so that it could heal and retain the "open" shape. Had another RAI a few years after and it left scarring again! Didn't repair it that time. I just tell people that I can "cry out of one eye only and that it's my party trick"!

Report post

Thank you for this post. I had RAI November 2010 and just started tearing from one eye a couple of months ago. I thought it was allergies, but why one eye? This is the first time I have heard of tearing as a side effect from RAI. Is there any other information about this anywhere?

Report post

Bowens - I haven't seen too much on it. FYI - We lived in Olathe, KS for 10 years until we moved 2 years ago!! Who is your doctor there?

Report post

jhawk78jen, my doc is Dr. Sokol at Menorah. I like him, he's very up to date on the latest, but not real forthcoming with info.

Report post

I have tear duct problems now that are probably related to my last RAI, but I've gotten lazy about Dr. appointments lately and just don't want to see anymore doctors for a while. I need to make an appointment with my ophthalmologist pretty soon...

Report post

Justgeo1 - Hear ya, I am going to call for awhile, I am glad I finally figured out what is going on. I thought it was from surgery, I didn't even think about RAI. So glad it can "hopefully" be fixed!!

Report post

Had RAI 2008, 2009 then had
sinus surgery March 2011,right eye has not stopped
ped crying, seen 3 eye specialists, having eye surgery tomorrow, Dr will drill through bridge of my nose in order to insert drainage tube, which I was told would be removed after 2 months. My right eye is 100% clogged. Left eye80%. Keep you posted of outcome. Hopefully you won't have to have this procedure.

Report post

I had the tear duct surgery 2 yrs after my RAI. My problem was constant tears running down my face for absolutely NO reason. It was effecting my job and driving. So, my onco said yes tear ducts closing is a possible side effect that can happen from having RAI. He sent me to a eye specialist (not the ordinary eye doc either).

At my office visit he attempted to clear the ducts using a syringe. While extremely painful it was unsuccessful in flushing the ducts. I was set up with surgery a week later. I went in under general anesthesia and came out with tubes in my eyes and tied off in my nose. I know is sounds gross. It was. I could see the tubes looped and setting in the inside corners on my eyeball. It was irritating the first 2 weeks but all went well.

I went in after 6 weeks and the doctor sniped the end knot and pulled them out. After that I haven't had another problem with tears rolling down my face for no reason :) As a side note my kids think that it's funny that mom can blow air through her eyes if my eye lids are open. And for what it's worth I would still do all the RAI etc all over again to kick Cancer's butt!

Check out my whole story and all the other lovely side effects, http://hurthlecellcarcinoma.blogspot.com/

Report post

I had my RAI in the fall 2009- 150 dose. It wasn't until spring 2010 that I started having trouble with my salivary glands. First pain, and then extreme dry mouth. It's gotten a little better since then. But in the fall of 2010 my right eye starting tearing for no good reason, and now it's both eyes. When I went to the eye doctor he said that I just had dry eyes and prescribed over the counter eye lubricant drops and warm compresses, which hasn't helped. My endo said she had not heard of eye problems as a result of RAI. I am relieved to hear that I am not the only one that has experienced this and that it truly might have something to do with the RAI treatment I had.

Report post

The ordinary ophthalmologist may not have heard of such a thing but the eye surgeon specialist would certainly know his stuff.

Here are a couple links to check out,
http://www.webmd.com/eye-health/tc/blocked-tear-ducts-topic-overview
http://www.nlm.nih.gov/medlineplus/ency/article/001016.htm
http://www.mayoclinic.com/health/blocked-tear-duct/DS01096

Report post

I have dry eyes and runny nose!!! My eyes feel like there is sand in them...constantly rai 8-2011..my endo and nuclear med doc so NO way the RAI caused my swollen salivary glands this far past rai, so i and not even going to bother telling them about it, just get a new endo and surgeon..i have had my symptoms being blamed on everything else but thyroid and RAI..i NEVER had these probs before...sorry i have to vent...i am so beaten down by these narrow minded people...i need out of the box thinkers, where are they????in the medical field i mean..... sorry...i am so messed up from this "good cancer"

I sure hope you get answers and feel better...best wishes to all..

Report post

I also have one eye that tears. I had my RAI in December 2011 and at some point this year started to have excessive tearing. That eye has had problems for over 20 years but since RAI it's almost always red, and I had some kind of infection that was actually made worse by antibiotic drops last months. It has always confused my eye doctors, and my current one and endo feel that it may have something to do with RAI or be a separate issue that has worsened with the RAI. I can't wear mascara on that eye anymore, nor makeup when the redness is active. I felt that it was lessening this past week, so I will just see what happens, and in the meantime will have to find an eye specialist who knows more about this than my current doctors. I am relieved to know that it's not an uncommon side effect - I was getting blank stares from the medical community!

Report post

Hi all, I had sinus and tearing issues before I was dx with cancer - turned out I was very hypo by the time I was dx. I thought it was a thyroid issue and not an rai issue. My eyes tear and blur, sometimes worse than others. The four months before I was diagnosed I also had post-nasal drip and thought I was coming down with a cold that just never bloomed, once every few weeks. Friends started commenting on it.

From what I understand from this thread, this is an RAI issue to you all. Has anyone had these problems before/without RAI, more cancer- or hormone- related? Thanks.

Report post

Never had this problem before RAI, had tear duct surgery on March 1, 2012, had general anesthesia, had a swollen red face for two days, feeling much better now, started with cold packs every 30 minutes, now applying warm packs 4times a day until i see doctor on Friday. Also using antibiotic eye drops twice a day and have to apply an ointment on incision. Minimal pain.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support ThyCa

Help ThyCa: Thyroid Cancer Survivors' Association reach its goals and support people like yourself by making a donation today.

Donate to  ThyCa: Thyroid Cancer Survivors' Association

Discussion topics

Help and information from ThyCa

Community leaders